Alert archive / West Virginia / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 112, NWS Pittsburgh, PA

July 7, 2021Hancock County, West Virginia; Jefferson County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 7, 2021, 3:42 PM EDT for Hancock County, West Virginia; Jefferson County, Ohio. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2021, 3:42 PM EDT (19:42 UTC)
Expired
Jul 7, 2021, 4:15 PM EDT
In force
33 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Jefferson County, OH, Hancock County, WV

The radar

The Pittsburgh radar (KPBZ), 41 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 3:49 PM EDTTSTM WND DMG1 Sse Osage, OHREPORT OF MULTIPLE TREES DOWN IN VARIOUS PARTS OF THE COUNTY. TIME AND LOCATION ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 3:31 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.7 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 505 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
505 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1230 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

936 
WUUS51 KPBZ 071942
SVRPBZ
OHC081-WVC029-072015-
/O.NEW.KPBZ.SV.W.0112.210707T1942Z-210707T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
342 PM EDT Wed Jul 7 2021

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Northeastern Jefferson County in east central Ohio...
  Hancock County in northern West Virginia...

* Until 415 PM EDT.

* At 341 PM EDT, a severe thunderstorm was located near Wintersville,
  or 7 miles west of Steubenville, and is nearly stationary.

  HAZARD...Wind gusts to 60 mph.

  SOURCE...Radar.

  IMPACT...Expect damage to trees and power lines, resulting in some 
           power outages.

* Locations impacted include...
  Weirton...                        Steubenville...
  Toronto...                        Wintersville...
  New Cumberland...                 Richmond...
  Empire...                         Stratton...
  Sun Valley...                     

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4037 8076 4043 8083 4056 8069 4052 8059
      4043 8054
TIME...MOT...LOC 1941Z 220DEG 4KT 4041 8079 

HAIL...<.75IN
WIND...60MPH
 
$$
3 follow-up statements
608 
WWUS51 KPBZ 071948
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
348 PM EDT Wed Jul 7 2021

OHC081-WVC029-072015-
/O.CON.KPBZ.SV.W.0112.000000T0000Z-210707T2015Z/
Jefferson OH-Hancock WV-
348 PM EDT Wed Jul 7 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NORTHEASTERN JEFFERSON AND HANCOCK COUNTIES...

At 347 PM EDT, a severe thunderstorm was located near Wintersville,
or 7 miles northwest of Steubenville, and is nearly stationary.

HAZARD...Wind gusts to 60 mph.

SOURCE...Radar.

IMPACT...Expect damage to trees and power lines, resulting in some 
         power outages.

Locations impacted include...
Weirton...                        Steubenville...
Toronto...                        Wintersville...
New Cumberland...                 Richmond...
Empire...                         Stratton...
Sun Valley...                     

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4039 8074 4044 8082 4056 8069 4052 8059
      4043 8054
TIME...MOT...LOC 1947Z 220DEG 4KT 4042 8078 

HAIL...<.75IN
WIND...60MPH
 
$$
241 
WWUS51 KPBZ 072006
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
406 PM EDT Wed Jul 7 2021

OHC081-WVC029-072015-
/O.CON.KPBZ.SV.W.0112.000000T0000Z-210707T2015Z/
Jefferson OH-Hancock WV-
406 PM EDT Wed Jul 7 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NORTHEASTERN JEFFERSON AND HANCOCK COUNTIES...

At 406 PM EDT, a severe thunderstorm was located near Wintersville,
or 7 miles northwest of Steubenville, and is nearly stationary.

HAZARD...Wind gusts to 60 mph.

SOURCE...Radar.

IMPACT...Expect damage to trees and power lines, resulting in some 
         power outages.

Locations impacted include...
Weirton...                        Steubenville...
Toronto...                        Wintersville...
New Cumberland...                 Richmond...
Empire...                         Stratton...
Sun Valley...                     

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4039 8074 4044 8082 4056 8069 4052 8059
      4043 8054
TIME...MOT...LOC 2006Z 220DEG 4KT 4044 8076 

HAIL...<.75IN
WIND...60MPH
 
$$
955 
WWUS51 KPBZ 072013
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
413 PM EDT Wed Jul 7 2021

OHC081-WVC029-072022-
/O.EXP.KPBZ.SV.W.0112.000000T0000Z-210707T2015Z/
Jefferson OH-Hancock WV-
413 PM EDT Wed Jul 7 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JEFFERSON AND
HANCOCK COUNTIES WILL EXPIRE AT 415 PM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds are still possible with
this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
northern West Virginia.

LAT...LON 4039 8074 4044 8082 4056 8069 4052 8059
      4043 8054
TIME...MOT...LOC 2012Z 220DEG 4KT 4044 8076 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 1:45 PM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 7, 1:45 PM EDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
145 PM EDT Wed Jul 7 2021

.SYNOPSIS...
Showers and thunderstorms will be possible through Friday with the
gradual passage of a low pressure system. .

&&

.NEAR TERM /THROUGH TONIGHT/...

Warm, humid conditions will continue this afternoon with scattered
showers and thunderstorms. Effective shear is weak (around 20kts or
less) but with CAPE values >2000J/kg and a relatively high delta
theta-e min...there is potential for damaging winds via downbursts
with stronger updrafts. Convection will largely wane during the
evening with loss of heating, but with the approaching trough as
warm, moist advection continues, with model noting modest elevated
instability. As a result, iso/sct showers and thunderstorms should
continue overnight.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
(Limited) diurnal heating and the approach/passage of a sfc cold
front will reinvigorate convection Thursday, with most locations
likely seeing rain. Little insolation will minimize instability and
mute any severe threat, but continued heavy rainfall may cause
issues, especially over locations that previously received heavy
rainfall. This threat could be further heightened if the region
(notably over southwest PA into northern WV) sees convective
enhancement due to the northward movement/position of Tropical Storm
Elsa. This will have to be monitored moving forward.

Precipitation will taper off Thursday night as the upper trough (and
Elsa) move east and weak dry advection develops within brief westerly
flow.

An additional shortwave will quickly follow Friday and tap into the
residual moisture in place to create another round of mostly
scattered showers and an isolated thunderstorm. Temperature Friday
will be near seasonal averages due to cold advection and only broken
sunshine.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A perturbed quasi-zonal flow may result in a series of troughs moving
through the upper Ohio River Valley into next week, providing
periodic chances for showers and thunderstorms and seasonable
temperature.

Model to model and run to run differences mean this period is fairly
low confidence and patience will be needed before any finer details
can be sussed out on actual temperature/precipitation trends, let
alone severe/flash flood threats.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Shower and thunderstorm coverage will increase through the afternoon
with the approach of an upper trough, with eastern OH/northwest PA
the favored locations for convection. The presence of dry air aloft
means any storms that develop could produce brief and gusty wind
while the humid environment will support heavy rain that can quickly
create IFR visibilities.

The one limiting factor to monitor is warm air aloft that may
suppress some convection, creating a convective hole from PIT
southwest to the OH/WV border. Will maintain thunder mention, but
will keep convective window small.

While convection should diminish around 00z/02z tonight, the
continued presence of the trough and a moist environment means
iso/sct showers are likely to continue through the overnight period.
Though lightning will be possible, confidence will be too low for any
one terminal impact, so avoided inclusion for now. Expected cloud
cover in between showers should mitigate any fog threat, though
moisture pooling ahead of an incoming cold front may generate areas
of MVFR/IFR cigs.

The approach and eventual passage of the cold front will
reinvigorate storms Thursday, with restrictions likely under any
storm.

.Outlook...
Periodic restrictions will remain possible into Friday as
precipitation chances return with a quick hitting trough, then high
pressure should bring about VFR conditions Saturday. Periodic rain
and restrictions are possible with an active pattern heading into
next week.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Jul 7, 3:31 PM EDT, 11 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
331 PM EDT Wed Jul 7 2021

OHZ039-048>050-057>059-068-069-PAZ029-031-075-076-WVZ002>004-012-021-
509>514-081945-
Tuscarawas-Coshocton-Harrison-Jefferson OH-Muskingum-Guernsey-
Belmont-Noble-Monroe-Washington-Greene-Fayette-
Higher Elevations of Fayette-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
331 PM EDT Wed Jul 7 2021

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, northern West Virginia and the northern panhandle of
West Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ040-041-PAZ007>009-013>016-020>023-073-074-WVZ001-081945-
Carroll-Columbiana-Mercer-Venango-Forest-Lawrence-Butler-Clarion-
Jefferson PA-Beaver-Allegheny-Armstrong-Indiana-Westmoreland-
Higher Elevations of Westmoreland-Hancock-
331 PM EDT Wed Jul 7 2021

...SEVERE THUNDERSTORM WATCH 345 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania and
northern West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jul 7, 3:23 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
323 PM EDT WED JUL 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     HAIL             1 NE THOMPSONVILLE      40.29N 80.11W
07/07/2021  U0.75 INCH       WASHINGTON         PA   PUBLIC

            DIME SIZED HAIL.

&&
Local storm report, Jul 7, 3:27 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
327 PM EDT WED JUL 07 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     SWISSVALE               40.42N  79.89W
07/07/2021                   ALLEGHENY          PA   SOCIAL MEDIA

            TREES DOWN AND POWER OUT

&&

EVENT NUMBER PBZ2101872

15
Special weather statement, Jul 7, 3:32 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
332 PM EDT Wed Jul 7 2021

OHZ041-050-PAZ020-029-WVZ001-002-072000-
Jefferson-Columbiana-Beaver-Washington-Brooke-Hancock-
332 PM EDT Wed Jul 7 2021

...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT NORTHERN JEFFERSON...SOUTHEASTERN COLUMBIANA...
SOUTHWESTERN BEAVER...NORTHWESTERN WASHINGTON...BROOKE AND HANCOCK
COUNTIES...

At 331 PM EDT, strong thunderstorms were clustered over Toronto, or
near Weirton, moving northeast at 15 mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
Weirton...                        Steubenville...
East Liverpool...                 Toronto...
Calcutta...                       Wintersville...
Ohioville...                      Midland...
Chester...                        Industry...
New Cumberland...                 Shippingport...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4071 8052 4057 8032 4027 8076 4039 8087
TIME...MOT...LOC 1931Z 230DEG 13KT 4047 8063
Local storm report, Jul 7, 3:33 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
333 PM EDT WED JUL 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     FLASH FLOOD      2 W EDGEWOOD            40.44N 79.92W
07/07/2021                   ALLEGHENY          PA   PUBLIC

            ROADS CLOSED DUE TO FLOODING. VEHICLES
            STRANDED.

&&
Local storm report, Jul 7, 3:39 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
339 PM EDT WED JUL 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     2 S SHARPSBURG          40.46N 79.93W
07/07/2021                   ALLEGHENY          PA   PUBLIC

            SHINGLES BLOWN OFF STRUCTURE AND TREE LIMBS
            DOWN.

&&
Local storm report, Jul 7, 3:41 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
341 PM EDT WED JUL 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     TSTM WND DMG     2 SE MILLVALE           40.46N 79.94W
07/07/2021                   ALLEGHENY          PA   PUBLIC

            SHINGLES BLOWN OFF STRUCTURE AND TREE LIMBS
            DOWN.

&&

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 1:26 PM EDTSpecial Weather StatementPBZMonongalia34 min
Jul 7, 1:56 PM EDTSpecial Weather StatementPBZOhio19 min
Jul 7, 2:28 PM EDTSpecial Weather StatementPBZHancock17 min
Jul 7, 2:37 PM EDTSevere Thunderstorm WarningPBZPreston, Tucker23 min
Jul 7, 2:42 PM EDTSevere Thunderstorm WarningPBZHancock18 min
Jul 7, 2:54 PM EDTSevere Thunderstorm WarningPBZBrooke, Hancock36 min
Jul 7, 2:58 PM EDTSevere Thunderstorm WarningPBZBrooke, Hancock32 min
Jul 7, 3:32 PM EDTSpecial Weather StatementPBZHancock28 min
Jul 7, 3:53 PM EDTFlash Flood WarningPBZTucker100 min
Jul 7, 4:11 PM EDTSpecial Weather StatementPBZHancock34 min
Jul 7, 4:16 PM EDTSevere Thunderstorm WarningPBZBrooke, Hancock44 min
Jul 7, 5:31 PM EDTAreal Flood AdvisoryPBZBrooke, Hancock119 min
Jul 7, 6:40 PM EDTSevere Thunderstorm WarningPBZMonongalia, Preston20 min
Jul 7, 7:37 PM EDTSevere Thunderstorm WarningPBZMarion, Monongalia, Wetzel23 min
Jul 7, 2:05 PM EDTSpecial Weather StatementPBZCoshocton25 min
Jul 7, 2:07 PM EDTSpecial Weather StatementPBZTuscarawas23 min
Jul 7, 2:13 PM EDTSevere Thunderstorm WarningPBZCoshocton, Tuscarawas32 min
Jul 7, 2:44 PM EDTSpecial Weather StatementPBZTuscarawas31 min
Jul 7, 2:49 PM EDTSevere Thunderstorm WarningPBZCoshocton, Tuscarawas41 min
Jul 7, 3:00 PM EDTSpecial Weather StatementPBZMuskingum30 min
Jul 7, 3:55 PM EDTSevere Thunderstorm WarningPBZColumbiana50 min
Jul 7, 4:21 PM EDTSevere Thunderstorm WarningPBZColumbiana39 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2021Severe Thunderstorm Warnings in Ohio, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.